Sudden and fulminant reactivation of hepatitis B virus (HBV) infections are occurring among some patients who received direct-acting antiviral (DAA) medicines for concomitant chronic hepatitis C virus, the U.S. Food and Drug Administration has said.
HBV reactivation has been reported in 24 patients since 2013, the agency said in an Oct. 4 statement. One patient died, and one required a liver transplant, likely because of treatment delay, as HBV reactivation wasn’t a primary diagnostic candidate.
The potential for reactivation wasn’t studied in these drugs’ developmental phases, since coinfected patients were always excluded from the clinical trials, the agency noted. It’s unclear why the reactivation happens.
“The mechanism through which HBV reactivation occurs with DAAs is currently unknown. These medicines are not known to cause immunosuppression, but HBV reactivation may result from a complex interplay of host immunologic responses in the setting of infection with two hepatitis viruses.”
In response to the findings, the FDA will require a black box warning on all DAA medications. Before prescribing the drugs, clinicians should screen patients for evidence of current or prior HBV infection. Patients with evidence of current or prior HBV infection should be monitored for HBV surface antigen and HBV DNA, as well as serum aminotransferase bilirubin levels, and watched for signs of hepatitis flare or HBV reactivation during and after DAA treatment. Suspected cases should be reported to FDA MedWatch .
The reactivations occurred within 4-8 weeks of beginning a DAA, the FDA said. “A common sequence of events was initiation of DAA-based HCV treatment, rapid drop of HCV RNA to undetectable levels within 1-2 weeks after normalization of transaminase levels (if they were elevated), followed by a rise in HBV DNA with or without increase in transaminases between weeks 4 and 8.”
Half of the patients did eventually receive HBV antiviral treatment (tenofovir or entecavir). Treatment data were absent on six patients. The remaining six patients did not receive HBV treatment, for unclear reasons.
In eight cases, the initial transaminase increase was interpreted as a DAA drug reaction and the medicine was discontinued. These patients either failed to improve or deteriorated, prompting concerns about HBV reactivation. FDA couldn’t find any commonalities in the cases.
“The patients who developed HBV reactivation were heterogeneous in terms of HCV genotype. These patients were also heterogeneous in terms of baseline HBV disease, fitting into three general categories of patients: those with detectable HBV viral load (seven), those with positive HB surface antigen and undetectable HBV viral load (four), and those with negative HB surface antigen and undetectable HBV viral load (three).”
For the remaining 10 patients, HB surface antigen status was either not known or baseline HBV could not be interpreted.